Q. Does eating licorice candy interfere with any prescription drugs?

A. Licorice can raise blood pressure and increase potassium loss, so it may interfere with the effectiveness of many blood pressure medications. People taking Lanoxin (digoxin) or Coumadin (warfarin) should probably avoid licorice. Prednisone or diuretics that deplete potassium are also problematic. When in doubt about interactions, check with your pharmacist.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. EG
    Reply

    What about Chocolate Licorice????? Same “dangers” as Black & Red Licorice??? I’ve known for years that Black Licorice COULD raise blood pressure, but, what about the other “flavors”????

  2. EG
    Reply

    My mother is 87 years old and on Warfarin and every once in a while eats a couple “sticks” of the Twizzlers BROWN (Chocolate) Licorice. Would that interfere with high blood pressure and/or a decrease in Potassium???
    PEOPLE’S PHARMACY RESPONSE: Black licorice could be a problem. chocolate flavored licorice shouldn’t be.

  3. p.k.
    Reply

    my husband takes coumadin daily. The night before he was going for his blood test to get his level he ate quite a bit of black licorice. His levels are always in the safe range but when he got the test results the following day they were off. He was told since that was the only different thing he ate the culprit was the licorice.

  4. barbara
    Reply

    I have taken prednisone for 20 years. My favorite candy was red licorice. I was hospitalized for adrenal shock and my endocrinologist discovered it was my large consumption of licorice that did it!

  5. charles
    Reply

    Most licorice sold nowadays is flavored with anise, which as far as I know is different from real licorice with glycyrrhizin. I would expect anise flavored licorice to have a different effect. I’ve been reading up about licorice because I’m on coumadin therapy and do not want my diet to interfere. From what I’ve read it seems licorice [real kind] has antiviral properties and could help in flu season.

  6. AM
    Reply

    My husband takes diovan, toprol @ aggrenox 2x day. Is licorice dangerous?

  7. beverley l.
    Reply

    I take coumadin, hgdz, amarodian, digozine, thyroid drugs, etc.
    I had quite a bid of licorice the other day and I felt so bad…
    My blood pressure was high and my pulse was very slow. I was very closed to go into the hospital.
    If it was licorice, I will never eat it again.

  8. anju
    Reply

    Had kidney failure in June 2008. Dec 30th 2009 discharged from dialysis but have been told to stay on strict low potassium diet. Potassium at the moment is 5.5. Feel like trying licorice. Please send me your comments.
    PEOPLE’S PHARMACY RESPONSE: WHEN POTASSIUM IS TOO LOW, IT IS ALSO DANGEROUS. IF YOU TRY LICORICE, GE THE OK FROM YOUR HEALTH CARE TEAM FIRST, SO THEY CAN MONITOR YOUR RESPONSE CLOSELY.

  9. Ashley G
    Reply

    I am in nursing school and taking a pharm class and we recently had a quiz on anti-coagulation drugs and there was a question that my classmates and I were having questions about.
    “A characteristic sign of heparin allergy is the development of” :
    a) Rash
    B)N/V
    c)thromboembolic disease
    d)gangrene of extremities
    the answer is C
    majority pick a
    we were trying to figure out exactly why it was that answer we realized that thromboembolic diseases are a rare allergic reaction and when you think allergic reaction, I know I automatically assume rash, hives etc.
    Thanks!

  10. BL
    Reply

    I have read your articles on licorice raising high blood pressure, but you don’t state if it is black licorice or both red and black licorice. I have never suffered from high blood pressure and I have enjoyed red licorice once in a while. I don’t notice any side effects from eating it. Is it safe?

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.